I've been on 400 mg of Lamictal for 3 years and everything has been great until relatively recently..beyond my expectations really. But in the past several months...things have changed. Whereas it had made my sleep the best it's been in my life, now I get insomnia. I'm also having side effects I hadn't had before related to alcohol...any amount like even 2 beers. Splitting headaces, hangovers that are horrible, like shaking inside, weak muscles, vertigo, discoordination, ironically feel like I'm going to have a siezure, and most recently blackouts.
Monday I found myself wandering around a park about 9 blocks from my house at midnight in 25 F degree weather. I have no idea how I got there. When I "came to" I began to have severely obsessive and dark thoughts, and couldnt sleep due to my brain in overdrive. I half remember walking home.
Ok, the easiest thing to say is don't drink, but these symptoms are also present when I haven't had anything to drink, but to a lesser degree. And only a few beers? Come on. Also why just now?
I've read that they're not uncommon. But they certaily are scary. Luckily I was able to not fall on ice and to deal with traffic...I'm in a very urban area. One black out I had was with a friend, and he said I was perfectly functional/normal at the time. I just don't remember anything.
I'm beginning to think I'm being overmedicated. I had read a while back that 300 mg is standard for bi-polar and going above that is unsusal. I stated that to my doc and she said, oh no, 400 mg is standard and we can go higher.
So, for everyone here who's taken Lamictal, how long have you taken it and at what dose? To anyone who's taken it at all, have you had blackouts?
Lamical has the potential to have interactions with alcohol. Regardless the symptoms you are having are of extreeme concern and it would be essential to let your psychiatrist know right away. The dosage of Lamictal can vary and I was prescribed the specific amount you are without any side effects of ccncern but each person responds differently to each medication. It might be best to avoid alcohol completely but you could discuss this with your psychiatrist and they could determine the cause and follow up within their clinical discretion.
That does sound strange. It sounds like your doctor is thinking of the dose range for epilepsy and not for bipolar, though (I'm assuming you're taking it just for bipolar). CrazyMeds has a LOT of info about psych meds, and has the full complete info sheets (the ones doctors use) that contain dosage information for different uses. It also has forums and info about really weird rare side effects of meds. Their forums might even already have something about this issue.
Looking at the tables, the maintenance dose for someone with epilepsy not taking Carbamazepine, Phenytoin, Phenobarbital, Primidone, or Valproate is only 225-375 mg/day (with valproate, the dose is lower, with the others, it's a little higher, up to 500 mg/day). For patients with bipolar not taking the above meds, the usual maintenance dose is 200 mg/day, with 400 mg/day for the drugs that increase lamictal's clearance. I'm slowly titrating up on lamictal, and my psychiatrist said we'd probably aim for 100-200 mg (I'm on 75 mg for now since I've been having some side effects).
You might want to print out the relevant pages from the sheet (http://www.crazymeds.us/Lamictalpi.pdf, bipolar dose table on page 12) and bring them to your appointment. Your doctor might have a legitimate reason for aiming higher than the *usual* dose, but they should explain it to you in an understandable fashion. You should also write down when these episodes happen, and make it clear to your doctor what's happening (rather than saying "I think I'm over-medicated", saying "These bad things have been happening, and I think it's because I'm over-medicated".)
I had my appointment. I'm impressed that got an appointment within 24 hours. My HMO, especially the psych department, is way over burdened and it can take months. But I'm sure they understood the gravity of the situation.
Well, she was stumped. Lamictal is the number one med she prescribes for bipolar, so she has a lot of clinical experience with it, but she has never encountered anything like this. She was also as disturbed about these episodes as I was.
She highly doubts it was a seizure. When I asked why now after all these years, she also had no explanation. I suggested that perhaps it is causing my liver to be unable to clear it as efficiently as it has in the past, but she doubted that.
In any case, she suggested I go down to 300 mg a day, but I pushed further, saying I believe that the lowest therapeutic dose for any med is the best medicine, and that we never established what that dose is.
She agreed that that was the best medicine, but when I suggested that I taper own to 200 mg and go up to 300 mg if necessary, she became nervous. It's obvious to me that the protocol they use is to keep the patient out of the hospital at all costs, even if they overmedicate without establishing the therapeutic dose first.
In any case, I am stable, in maintenance, and haven't had a manic episode for 3 years. I talked her into tapering. I'll drop to 300 mg for a week, then go down to 200 mg. I can then go back up to 300 mg if necessary. But as an insurance policy, she wrote a script for Seroquel that I'm to use immediately if mania returns.
We agreed that it was amnesia, as in all of these episodes I was fully functional, navigating the treachery of ice and traffic without any injury. Indeed, my friend said as much, although he did say that I was making little sense in that state. Nevertheless, we cannot take for granted that I won't endanger myself in such a state.
So she added that if I ever have another episode that I'm to report to the ER. My sister, licensed and also bipolar, cautioned me about this. She told me that they'll slap me on a 72 hour hold so quickly I won't see it coming. Her experience was to be locked up for a week after the 72 hour hold. Although she quipped that I probably don't have to worry about that as I have private insurance, whereas she's on state aid, and the system is able to milk the state for all it can get.
The doc also said if I have another episode, I'll have to discontinue Lamictal entirely and she suggested Tegretol.
i too am on 400 mg of lamactil... the main and probably most hard to handle is how utterly exhausted i am on a daily basis. I fall asleep watching tv., at a concert, at a broadway play, in the middle of a conversation, and will while driving unless i distract myself with loud radio. I'm beginning to think i have narcilepsy. it is very frustrating and depressing not being able to stay awake and missing so much. does anyone else have the same symptom? my husband blames all of my exhaustion on not getting the proper amount of hours sleep. I don't agree especially i have heard of others having same problem. comments?
I have been on 200 mg of lamictal for about 3 years. I have had two drs. prescribe it to me on different occassions and they both said the same thing about it: that it was the safest bi-polar medication with the least side effects and they didn't exede 200 mg with any of their patients. Everyone is different though, some people probably need more than that or even less than that. I'm glad you got into your dr and I hope you get to feeling better.
I think sleepiness is an unusual side effect for Lamictal. I thought it was supposed to be sleep neutral. My experience was never to be tired or stimulated, but when I chose to go to bed, as soon as my head hit the pillow I'd fall asleep.
It's the Seroquel that knocks me out cold. She said that she has a client on 400 mg. I replied, does she work? No, she answered.
You're right about the side effects. The only I had was all over aches and pains as well as some vision anomalies, but that was only during titration. After that, until now, I've had none at all.
I hope this gets sorted out. Years ago I was on Depakote and that one did make me tried and eat a lot. I understand that Tegretol is safer but similar. There's no way I'm taking lithium. I'm very active in the summer, and don't want to have to bring 2 gallons of water and electrolyte packs with me for a 40 mile bike ride.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.